Alabama, 2014

Cold in Alabama, January 29, 2014

January 29, 2014 · NWS HUN · 4 events in 4 counties and zones

Wind chills dropped into the zero to 5 below zero range during the early morning of the 29th.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Wind chills dropped into the zero to 5 below zero range during the early morning of the 29th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jan 28, 11:11 PM CST, 2 hours 49 minutes earlier.

Area forecast discussion, Jan 28, 11:11 PM CST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1111 PM CST TUE JAN 28 2014

.UPDATE...
FOR 06Z TAFS

&&

.DISCUSSION...
/ISSUED 742 PM CST TUE JAN 28 2014/
AS A GULF LOW CONTINUES TO WOBBLE NORTHEASTWARD ACROSS THE SOUTHEAST,
THE BACK EDGE OF THE CLOUD COVER ASSOCIATED WITH THIS SYSTEM IS
PUSHING INTO THE NWRN PORTIONS OF THE CWFA. A FEW FLURRIES ARE STILL
ONGOING ACROSS SERN PORTIONS OF THE CWFA THIS EVENING, BUT BY FAR,
THE BRUNT OF THE PRECIPITATION HAS REMAINED SOUTH/EAST OF THE AREA
TODAY. THAT SAID, A FEW LOCATIONS IN NERN AL AND SRN MIDDLE TN
REPORTED AN INCH OF SNOWFALL (MAINLY IN HIGHER ELEVATION LOCATIONS),
WITH QUITE A FEW REPORTS OF HALF AN INCH OR LESS ELSEWHERE ACROSS THE
AREA.

CLOUD COVER WILL EXIT THE AREA FROM WEST TO EAST OVERNIGHT TONIGHT AS
HIGH PRESSURE BUILDS SOUTHEASTWARD FROM THE CENTRAL PLAINS. THIS WILL
ALLOW TEMPERATURES OVERNIGHT TO TUMBLE INTO THE SINGLE DIGITS
(BETWEEN 5-10F) BY MORNING. THERE WERE ONLY SLIGHT ADJUSTMENTS TO THE
FORECAST FOR TONIGHT, MAINLY TO TWEAK HOURLY TEMPS/DEWPOINTS TO
FOLLOW THE TREND OF CURRENT CLOUD COVERAGE (AND ITS SLIGHTLY WARMER
EFFECT ON TEMPS) PRIOR TO MIDNIGHT. AFTER THIS TIME, EVERYTHING WAS
ON TRACK AND NO CHANGES WERE MADE.

THE ONLY OTHER NOTE WAS THE ISSUANCE OF AN SPS TO ACCOUNT FOR ICY
CONDITIONS ON AREA ROADWAYS, ESPECIALLY IN AREAS THAT RECEIVED THE
HIGHER SNOWFALL AMOUNTS EARLIER TODAY. THIS WAS ALSO HIGHLIGHTED IN
THE HWO. THE WIND CHILL ADVISORY ALSO REMAINS IN EFFECT OVERNIGHT
(RUNNING THROUGH 9AM TOMORROW MORNING).

12

&&

.AVIATION...
FOR 06Z TAFS...
VFR CONDS WITH LIGHT NORTHERLY WINDS AND CLEAR SKIES ARE EXPECTED
THRU 30/06Z.

12

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...RED FLAG WARNING FROM NOON TO 6 PM CST WEDNESDAY FOR ALZ001>010-016.

     FIRE WEATHER WATCH THURSDAY AFTERNOON FOR ALZ001>010-016.

     WIND CHILL ADVISORY UNTIL 9 AM CST WEDNESDAY FOR ALZ001>010-016.

TN...WIND CHILL ADVISORY UNTIL 9 AM CST WEDNESDAY FOR TNZ076-096-097.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jan 28, 5:59 PM CST, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
559 PM CST TUE JAN 28 2014

ALZ001>010-016-TNZ076-096-097-291200-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
559 PM CST TUE JAN 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

LINGERING FLURRIES WILL END THIS EVENING AS DRIER AIR FILTERS IN
ACROSS THE TENNESSEE VALLEY. DUE TO THE VERY COLD AIRMASS...ANY
MELTING OF SNOW WILL QUICKLY REFREEZE ON TRAVEL SURFACES.

A WIND CHILL ADVISORY REMAINS IN EFFECT FOR THE ENTIRE REGION
THROUGH TONIGHT. GUSTY NORTH WINDS COMBINED WITH TEMPERATURES IN
THE TEENS AND LOWER 20S WILL DROP WIND CHILLS TO BETWEEN FIVE
ABOVE AND FIVE BELOW ZERO...ESPECIALLY IN THE HIGHER TERRAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

A WIND CHILL ADVISORY WILL CONTINUE FOR ALL AREAS THROUGH 9 AM CST
WEDNESDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Morgan

When
January 29, 2:00 AM CST to 5:00 AM CST
Where
Morgan forecast zone
Reported by
ASOS
Coordinates
34.454, -86.853 (the zone’s center; the record gives no point)

Wind chills dropped into the zero to -5 degree range.

Cold/Wind Chill, Limestone

When
January 29, 2:00 AM CST to 5:00 AM CST
Where
Limestone forecast zone
Reported by
ASOS
Coordinates
34.810, -86.981 (the zone’s center; the record gives no point)

Wind chills dropped into the zero to -5 degree range.

Cold/Wind Chill, Madison

When
January 29, 3:00 AM CST to 8:00 AM CST
Where
Madison forecast zone
Reported by
ASOS
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

Wind chills dropped into the zero to -5 degree range.

Cold/Wind Chill, Jackson

When
January 29, 5:00 AM CST to 8:00 AM CST
Where
Jackson forecast zone
Reported by
AWOS
Coordinates
34.779, -85.999 (the zone’s center; the record gives no point)

Wind chills dropped into the zero to -4 degree range.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2014Every state in 2014This day in weather historyWarnings in Alabama, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 495016, 495017, 495015, 495018.